Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 17, 2023, 7:24 PM EDT for Johnson County, Morgan County, Shelby County, Indiana. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 7:24 PM EDT (23:24 UTC)
- Expired
- Jul 17, 2023, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, IN, Morgan County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:38 PM EDT | HAIL 0.5 | 3 Nw Trafalgar, IN | Report from mPING: Half-inch (0.50 in.). |
| Jul 17, 7:38 PM EDT | HAIL 0.5 | 3 Nw Trafalgar, IN | Report from mPING: Half-inch (0.50 in.). |
| Jul 17, 7:48 PM EDT | TSTM WND DMG | 5 Se Bethany, IN | Late reports of thunderstorm winds downing at least two trees in east central Morgan County. Time estimated by radar. |
| Jul 17, 7:48 PM EDT | HAIL 0.5 | 3 Nw Trafalgar, IN | Report from mPING: Half-inch (0.50 in.). |
| Jul 17, 7:48 PM EDT | HAIL 0.5 | 3 Nw Trafalgar, IN | Report from mPING: Half-inch (0.50 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
457 WUUS53 KIND 172324 SVRIND INC081-109-145-180000- /O.NEW.KIND.SV.W.0142.230717T2324Z-230718T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 724 PM EDT Mon Jul 17 2023 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... West central Shelby County in central Indiana... Northeastern Morgan County in central Indiana... Central Johnson County in central Indiana... * Until 800 PM EDT. * At 723 PM EDT, a severe thunderstorm was located near Mooresville, or 18 miles southwest of Indianapolis, moving southeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Bargersville around 735 PM EDT. Other locations in the path of this severe thunderstorm include Franklin, New Whiteland, Whiteland and Trafalgar. This includes Interstate 65 between mile markers 87 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3950 8649 3961 8629 3952 8587 3937 8612 TIME...MOT...LOC 2323Z 297DEG 22KT 3954 8628 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GM
1 follow-up statement
939 WWUS53 KIND 172350 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 750 PM EDT Mon Jul 17 2023 INC081-109-145-180000- /O.CON.KIND.SV.W.0142.000000T0000Z-230718T0000Z/ Shelby IN-Morgan IN-Johnson IN- 750 PM EDT Mon Jul 17 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR WEST CENTRAL SHELBY...EAST CENTRAL MORGAN AND CENTRAL JOHNSON COUNTIES... At 749 PM EDT, a severe thunderstorm was located over Franklin, or 17 miles west of Shelbyville, moving southeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of west central Shelby, east central Morgan and central Johnson Counties. This includes Interstate 65 between mile markers 87 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3945 8635 3954 8618 3952 8587 3937 8612 TIME...MOT...LOC 2349Z 297DEG 22KT 3947 8609 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:15 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 17, 6:15 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 615 PM EDT Mon Jul 17 2023 ...Updated Aviation Discussion... .Short Term...(This evening through Tuesday) Issued at 307 PM EDT Mon Jul 17 2023 - Chances for showers and storms late this afternoon and evening. - Improving Smoke conditions. - More chances for showers and storms on Tuesday afternoon. Surface analysis early this afternoon shows weak cyclonic flow across Central Indiana, associated with a large area of low pressure over eastern Ontario. A ridge of high pressure was found over the northern plains, nosing southeast into the middle Mississippi Valley. Aloft the broader pattern suggested a strong ridge over the western United States while a broad trough was found from the plains, across the Ohio Valley toward the Appalachians. A few embedded short waves were found within the cyclonic flow, over western KY and a second over IA, entering western IL. Skies remained smokey across Central Indiana, as air quality was Unhealthy for sensitive groups. PM2.5 values have improved to near 110 across much of the forecast area per airnow.gov. However, better air was found to the southwest with southerly winds in place. Tonight... The short wave over IL is expected to push across Central Indiana late this afternoon and into the evening. It still remains unclear if convective temps will be reached as smoke has limited max heating today. Still, ample forcing will be available through the evening as the short wave passes. Further forcing will be available as a weak surface cool front approaches the area. Forecast soundings continue to suggest a favorable column for convection, with over 1800 J/kg of CAPE available this afternoon and evening. HRRR continues to suggest scattered to isolated shower and storm development after 21Z, lingering through the late evening hours. Thus will continue the ongoing forecast with dry weather expected through at least 400PM, then continuing the chance to likely pops across the forecast area thereafter and through the evening. Lingering fog will be possible overnight due to earlier rainfall and dew point depressions of 2-3F overnight. Look for lingering high clouds in the wake of any convection overnight as the enforcing exits the area and low temperatures in the lower 60s. Tuesday... More showers and storms look possible on Tuesday. The upper flow across Indiana is expected to become more northwesterly. Indiana will be caught between strong high pressure aloft anchored over the American southwest and a trough of low pressure aloft across eastern Canada and the northeastern United States. Models suggest that within this resultant NW flow a quick moving short wave will approach central Indiana by mid to late afternoon, Once again ample moisture will remain present with dew points in the 60s. Weak surface convergence will be present also, as the lingering frontal boundary from tonight/s possible storms will remain in the area. Forecast soundings show reachable convective temps, but much shallower CAPE on Tuesday afternoon. Overall, enough thunderstorm ingredients appear to be present to necessitate the inclusion of at least chance pops during the afternoon on Tuesday as the short wave arrives in the area. Given the slightly cooler air mass in place across the area, highs near 80s will be expected at most spots. && .Long Term...(Tuesday night through Monday) Issued at 307 PM EDT Mon Jul 17 2023 The long term will span the final days of the year's climatologically hottest period...yet temperatures are progged to continue their near, to at times slightly below normal trend. Synoptically, a rather broad H500 trough will prevail over the eastern half of North America...while a hot upper ridge centered near the Four Corners extends northward into southwestern Canada. With the inflection point amid this wave hinged near Iowa, central Indiana will generally be influenced by weak disturbances embedded in the flow of the trough's southwestern quadrant. Tuesday Night through Thursday... A more active pattern is expected for the mid-week as the upper trough first becomes better established near/east of the region. A more zonal pattern that should hold pronounced heat just to our south and west...will nevertheless focus so-called ridge-riding convective chances from the Middle Mississippi Valley towards Kentucky. This conditional opportunity for isolated to scattered showers/t-storms will be focused across southern portions of Indiana where deep moisture levels will approach 2.00 inches. Convective parameters will present conditional potential both days...with daytime CAPE ranging from around 1000 J/kg (Wednesday) to 2000 J/kg (Thursday)...with decent mid-level lapse rates Wednesday and lackluster amounts Thursday...yet all while the ridge gradient's presence brings adequate vertical wind shear over the region both days. Late Thursday's storm potential could also be enhanced by the trough's weak wave/boundary passing just north of the region. Marginal severe threats would be primarily wind and large hail with limited amounts of low-level shear. The Wednesday night-Thursday tandem are expected to be the warmest of the long term, with lows 65- 70F and highs in the mid to upper 80s...with other periods at least a couple degrees lower amid this continued seasonable stretch of mid- summer conditions. Friday through Monday... A somewhat drier column will accompany seasonably weak, yet rather broad surface high pressure that should cross the Midwest late this week. Guidance is continuing to show a transition early next week as lower heights slide east and the hot, western ridge perhaps finally builds towards the Midwest. At a first glance a few pulse storms cannot be ruled out as a more summery pattern returns, with what should be low-moderate levels of both instability and wind shear. Most days surrounding this weekend are expected to bring highs 80-85F and lows 60-65F. && .Aviation...(00Z TAF Issuance) Issued at 615 PM EDT Mon Jul 17 2023 Impacts: - Thunderstorms accompanied by MVFR and worse conditions will likely impact the terminals through 03z and possibly later and also after 18z Tuesday - MVFR ceilings are possible away from thundersorms 03z-12z Discussion: Thunderstorms will roll across all but perhaps KLAF this evening before the activity diminishes. More MVFR conditions are also possible overnight away from convection. Finally, more convection is possible Tuesday afternoon. The storms this evening could be severe with large hail and possibly brief gusts to 50 knots in the heavier storms. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Puma Long Term...AGM Aviation...MK
Hazardous weather outlook, Jul 17, 4:00 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 400 PM EDT Mon Jul 17 2023 INZ021-028>031-035>049-051>057-060>065-067>072-182000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 400 PM EDT Mon Jul 17 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Poor air quality continues today. Isolated to scattered thunderstorms are expected this afternoon and tonight across central Indiana. A few severe thunderstorms with damaging winds and large hail are possible. Storm motion will be easterly around 30 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances are expected Tuesday afternoon through late Thursday. Strong to severe storms are possible during this period... with heavy rainfall amounts and flash flooding also possible. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times this week. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind AGM
In the hours before
Local storm report, Jul 17, 7:11 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
711 PM EDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 3 ESE Danville 39.74N 86.47W
07/17/2023 E0.25 inch Hendricks IN Amateur Radio
Hail reported south of US36 on South County
Rd 300 East across from Hendricks County
Airport.
&&
BHLocal storm report, Jul 17, 7:15 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
715 PM EDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 1 N Danville 39.78N 86.52W
07/17/2023 M1.25 inch Hendricks IN Public
&&
BHLocal storm report, Jul 17, 7:17 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
717 PM EDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 1 N Danville 39.78N 86.52W
07/17/2023 M1.55 inch Hendricks IN Public
Time estimated from radar.
&&
BHLocal storm report, Jul 17, 7:18 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
718 PM EDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM Hail Monrovia 39.58N 86.48W
07/17/2023 E0.25 inch Morgan IN NWS Employee
&&
BHLocal storm report, Jul 17, 7:20 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
720 PM EDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail Morristown 39.67N 85.70W
07/17/2023 E0.70 inch Shelby IN Law Enforcement
&&
BHSpecial weather statement, Jul 17, 7:21 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
721 PM EDT Mon Jul 17 2023
INZ055>057-064-065-172345-
Rush IN-Johnson IN-Decatur IN-Bartholomew IN-Shelby IN-
721 PM EDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of southern Shelby,
southwestern Rush, northern Decatur, east central Johnson and
northeastern Bartholomew Counties through 745 PM EDT...
At 721 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Rushville to near
Shelbyville to near Franklin. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensburg.
This includes the following highways...
Interstate 65 between mile markers 81 and 92.
Interstate 74 between mile markers 113 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central Indiana.
&&
LAT...LON 3938 8537 3930 8558 3938 8598 3952 8616
3953 8593 3953 8582 3958 8573
TIME...MOT...LOC 2321Z 303DEG 29KT 3952 8565 3947 8583 3952 8603
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:16 PM EDT | Special Weather Statement | IND | Marion | 29 min |
| Jul 16, 8:19 PM EDT | Special Weather Statement | IND | Hancock | 26 min |
| Jul 16, 8:25 PM EDT | Special Weather Statement | IND | Marion | 35 min |
| Jul 16, 8:30 PM EDT | Areal Flood Advisory | IND | Boone, Hamilton, Hancock, Marion | 86 min |
| Jul 16, 8:53 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Shelby | 18 min |
| Jul 16, 9:38 PM EDT | Special Weather Statement | IND | Decatur | 52 min |
| Jul 17, 4:10 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 50 min |
| Jul 17, 4:37 PM EDT | Special Weather Statement | IND | Clinton | 23 min |
| Jul 17, 4:41 PM EDT | Special Weather Statement | IND | Randolph | 34 min |
| Jul 17, 4:51 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 24 min |
| Jul 17, 4:55 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 35 min |
| Jul 17, 5:18 PM EDT | Special Weather Statement | IND | Montgomery | 27 min |
| Jul 17, 5:22 PM EDT | Special Weather Statement | IND | Delaware | 23 min |
| Jul 17, 5:23 PM EDT | Special Weather Statement | IND | Boone, Hamilton | 37 min |
| Jul 17, 5:28 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 47 min |
| Jul 17, 5:38 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 41 min |
| Jul 17, 5:46 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 29 min |
| Jul 17, 5:51 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Marion | 24 min |
| Jul 17, 5:58 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 32 min |
| Jul 17, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 34 min |
| Jul 17, 6:16 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 29 min |
| Jul 17, 6:16 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 44 min |
| Jul 17, 6:22 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Marion | 23 min |
| Jul 17, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam | 13 min |
| Jul 17, 6:27 PM EDT | Special Weather Statement | IND | Henry | 33 min |
| Jul 17, 6:33 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Shelby | 27 min |
| Jul 17, 6:49 PM EDT | Special Weather Statement | IND | Putnam | 26 min |
| Jul 17, 6:53 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Shelby | 37 min |
| Jul 17, 6:58 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Morgan, Shelby | 32 min |
| Jul 17, 7:06 PM EDT | Areal Flood Advisory | IND | Hendricks, Marion | 3 hr |
| Jul 17, 7:08 PM EDT | Special Weather Statement | IND | Rush | 37 min |
| Jul 17, 7:12 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 33 min |
| Jul 17, 7:21 PM EDT | Special Weather Statement | IND | Johnson, Shelby | 24 min |
| Jul 17, 7:37 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush, Shelby | 38 min |
| Jul 17, 7:42 PM EDT | Special Weather Statement | IND | Putnam | 33 min |
| Jul 17, 7:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Shelby | 27 min |
| Jul 17, 7:58 PM EDT | Special Weather Statement | IND | Morgan | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.